Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 133, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2022, 7:38 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2022, 7:38 PM MDT (01:38 UTC)
- Expired
- Jul 6, 2022, 8:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 2:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:55 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 6, 5:55 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Goodland KS 555 PM MDT Wed Jul 6 2022 .SHORT TERM...(This evening through Saturday) Issued at 250 PM MDT Wed Jul 6 2022 Tonight...a strong weather disturbance is forecast to move off of the Palmer Divide and into far eastern Colorado in the 4 PM MDT to 8 PM MDT timeframe, continuing east into adjacent counties of northwest Kansas and extreme southwest Nebraska through about 9 PM MDT (10 PM CDT). Supercell thunderstorms are anticipated with all modes of severe weather possible, including locally heavy rainfall (precip water values of 1.3-1.6 inches with storm motions of 10 to 15 mph). After about 10 PM MDT (11 PM CDT) the supercells develop into a cluster of storms continuing to the east and out of the area several hours after midnight. The severe weather threat transitions to strong outflow winds and a continued threat for locally heavy rainfall and threat for flash flooding (precipitable water values of 1.5-2.0 inches). Low temperatures are expected to be in the upper 50s to upper 60s. Thursday-Thursday night...the forecast area is expected to be under subsidence in the wake of last nights system for most of the day until the next weather system moves into far eastern Colorado near or slightly after 6 PM MDT (7 PM CDT). Any thunderstorms with this system look to last long enough to move into adjacent counties of northwest Kansas and extreme southwest Nebraska during the evening before generally dissipating shortly after midnight as they continue east. High temperatures are expected to be in the upper 80s to lower 90s. Low temperatures are expected to be in the upper 50s to upper 60s. Friday-Friday night...the upper level ridge center slides to the west over New Mexico and the Texas panhandle with ridging aloft building. Rainfall chances are generally confined to the Cheyenne Ridge and Palmer Divide areas in the afternoon (Flager area), sliding southeast into the Cheyenne Wells, Tribune and Leoti areas during the evening. High temperatures continue in the upper 80s to lower 90s. Low temperatures fall into the lower to upper 60s. Saturday...a 600dam high pressure center is forecast to be over south central Colorado. A lack of moisture will prevent any thunderstorms from forming. High temperatures rise a few degrees into the lower 90s to around 100 degrees. .LONG TERM...(Saturday night through Wednesday) Issued at 125 PM MDT Wed Jul 6 2022 With an amplifying ridge coming off of the Rockies this weekend, Saturday night’s low temperatures will remain in the 60s to 70s while Sunday’s high temperatures will be in the triple digits. Our western counties will have an increased fire weather risk on Sunday as RH values will be in the teens and winds will gust over 20kts. At 250mb, a trough along the U.S. and Canada boarder will begin pushing the ridge to the east. As these two features collide, the flow will become more zonal and begin taking on a slight northern component around the start of the workweek. This will help cooler temperatures enter the Tri-State area Sunday night into Monday. Most of the CWA can expect low temperatures Sunday night to be 5 to 10 degrees above normal. Cooler temperatures will be present throughout the early half of next week with high temperatures being in the 90s from Monday to Wednesday. Nighttime low temperatures will be in the 60s. Monday evening will be our first decent chance of rain in the long range forecast. Tuesday evening also has a chance of precipitation, but confidence is not as high with these showers. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 518 PM MDT Wed Jul 6 2022 An area of showers and thunderstorms will move across the central High Plains region this evening between 02-09Z with VFR conditions becoming MVFR due to lower ceilings and some reductions in visibility due to heavy rainfall during that time. Showers will move into the vicinity of GLD around 02Z with intermittent thunderstorms likely between 03-05Z, dissipating to showers in the vicinity between 05-08Z. Showers will move into the vicinity of MCK around 04Z with intermittent thunderstorms between 07-09Z, dissipating to showers in the vicinity between 09-11Z. Both locations should be free of any showers or low clouds through Thursday morning and into the early afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CA AVIATION...LOCKHART
Hazardous weather outlook, Jul 6, 2:45 PM MDT, 4 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 245 PM MDT Wed Jul 6 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 245 PM MDT Wed Jul 6 2022 /345 PM CDT Wed Jul 6 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms will be possible across the area through mid afternoon. Severe weather is possible but not likely. Supercell thunderstorms are expected to move into far eastern Colorado by 5 PM MDT, continuing east into adjacent counties of northwest Kansas and extreme southwest Nebraska around 7 PM MDT (8 PM CDT). All modes of severe weather are possible including hail up to the size of golf balls, wind gusts up to 70 mph, locally heavy rainfall which could produce flooding of poor drainage and low lying areas or flash flooding. A large cluster of strong to severe thunderstorms are anticipated to move across the area from west to east from about from about 9 PM MDT (10 PM CDT) through about 4 AM MDT (5 AM CDT). The primary hazards include wind gusts up to 65 mph, hail up to one inch in diameter and locally heavy rainfall which may produce flash flooding or flooding of poor drainage and low lying areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Strong to severe thunderstorms are possible late Thursday afternoon into the evening for locations generally east of a line from Wray to Leoti. Large hail and damaging winds will be the primary hazards. Elevated fire weather conditions are possible Sunday afternoon for locations along and west of Kansas Highway 27. Heat index values around 103 degrees are expected across Norton and Graham counties. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 2 AM MDT (3 AM CDT). We would appreciate reports of severe weather via telephone and social media.
In the hours before
Local storm report, Jul 6, 4:49 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 4 SSE NEW ALMELO 39.54N 100.07W
07/06/2022 M1.50 INCH GRAHAM KS PUBLIC
REPORT OF AN INCH AND A HALF OF RAIN FROM
STORMS THE PAST 12 HOURS ENDING AT 22Z.
&&
KAKLocal storm report, Jul 6, 4:58 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 1 NNE AROYA 38.87N 103.12W
07/06/2022 E0.75 INCH CHEYENNE CO STORM CHASER
ESTIMATED HALF TO 0.75 INCH HAIL AT
LOCATION.
&&Special weather statement, Jul 6, 5:20 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM MDT Wed Jul 6 2022
COZ092-062345-
Cheyenne County CO-
520 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 545 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Kit Carson, or 29 miles west of Cheyenne Wells, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kit Carson around 535 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3893 10284 3881 10250 3861 10260 3861 10283
3865 10297
TIME...MOT...LOC 2319Z 290DEG 22KT 3879 10290
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggLocal storm report, Jul 6, 5:30 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED JUL 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL KIT CARSON 38.76N 102.80W
07/06/2022 E0.25 INCH CHEYENNE CO TRAINED SPOTTER
PEA SIZED HAIL REPORTED WITH HEAVY RAINFALL
ONGOING THAT LOWERED VISIBILITY DOWN TO AN
1/8 MILE.
&&
MRCSpecial weather statement, Jul 6, 5:44 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
544 PM MDT Wed Jul 6 2022
COZ092-070045-
Cheyenne County CO-
544 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of south central
Cheyenne County in east central Colorado through 645 PM MDT...
At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 22 miles west of Cheyenne Wells, moving east at 25
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3891 10276 3875 10237 3861 10244 3861 10290
3862 10292
TIME...MOT...LOC 2344Z 290DEG 23KT 3873 10276
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TriggSpecial weather statement, Jul 6, 7:14 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Wed Jul 6 2022
COZ091-092-070200-
Kit Carson County CO-Cheyenne County CO-
714 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 800 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Flagler, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
This includes Interstate 70 in Colorado between mile markers 391 and
408.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3913 10316 3928 10315 3931 10281 3900 10281
3901 10316
TIME...MOT...LOC 0114Z 272DEG 22KT 3915 10315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MRCThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:54 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 36 min |
| Jul 6, 9:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Jul 6, 10:12 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 33 min |
| Jul 6, 10:47 PM MDT | Special Weather Statement | GLD | Greeley | 58 min |
| Jul 6, 10:53 PM MDT | Special Weather Statement | GLD | Logan, Thomas, Wallace | 37 min |
| Jul 6, 11:17 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 25 min |
| Jul 6, 11:44 PM MDT | Special Weather Statement | GLD | Wichita | 31 min |
| Jul 7, 12:16 AM MDT | Special Weather Statement | GLD | Wichita | 14 min |
| Jul 6, 7:14 PM MDT | Special Weather Statement | GLD | Kit Carson | 46 min |
| Jul 6, 7:29 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 61 min |
| Jul 6, 7:52 PM MDT | Tornado Warning | GLD | Yuma | 23 min |
| Jul 6, 8:11 PM MDT | Special Weather Statement | GLD | Kit Carson | 64 min |
| Jul 6, 8:17 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 13 min |
| Jul 6, 8:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| Jul 6, 8:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 60 min |
| Jul 6, 9:12 PM MDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Jul 6, 9:52 PM MDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 7, 5:09 PM MDT | Special Weather Statement | GLD | Yuma | 21 min |
| Jul 7, 5:42 PM MDT | Special Weather Statement | GLD | Yuma | 18 min |
| Jul 7, 2:34 PM MDT | Special Weather Statement | GLD | Red Willow | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.